Alabama, 2017

Damaging Wind in Alabama, March 25, 2017

March 25, 2017 · NWS HUN · 1 event in 1 county or zone

A weakening line of thunderstorms pushed slowly northeast through north Alabama during the late morning and afternoon hours. One storm produced a bow-echo segment in Lawrence County that knocked down a large tree and destroyed a couple of sheds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A weakening line of thunderstorms pushed slowly northeast through north Alabama during the late morning and afternoon hours. One storm produced a bow-echo segment in Lawrence County that knocked down a large tree and destroyed a couple of sheds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 25, 11:20 AM CST, 48 minutes earlier.

Area forecast discussion, Mar 25, 11:20 AM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1220 PM CDT Sat Mar 25 2017

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 1027 AM CDT Sat Mar 25 2017

A line of showers and thunderstorms that had developed along a
prefrontal trough axis that moved through Mississippi overnight
has weakened significantly over the last few hours (except on its
extreme southern extent south of Jackson, MS). This activity has
moved into northwestern Alabama at this time and has become mainly a
line of showers from Lauderdale southward into Franklin counties.
This activity is far ahead of the main cold front still moving east
through central Arkansas.

Based on current/forecast low-level wind vectors from VAD profiler
and 12Z analysis, winds are primarily paralleling this pre-frontal
trough axis. Based on HRRR and most mesoscale models, which seem to
be too fast, this continues until the early afternoon hours. Thus,
not expecting the convergence with this pre-frontal trough axis to
move even to near I-65 until the mid-afternoon hours (around 2-3 PM).
Rain and storms chances near this boundary will increase markedly as
this feature finally pushes east today. So much of northern Alabama
will remain dry through the early afternoon hours (northeast Alabama
maybe through 4 pm). Between now and then, given the current
satellite trends and later movement of the pre-frontal trough axis,
enough surface based instability should develop to continue a threat
of strong to severe thunderstorms. However, the severe threat has
lessened northwest of a line from Rogersville in Lauderdale County to
Douglas in Marshall county. The best threat for severe weather
continues to be in portions of northwestern Alabama and towards
Cullman county north of that line. At this time, damaging winds look
to be the biggest threat with severe storms. However, enough
instability may recover southwest of that line from Rogersville to
Douglas to produce a brief tornado. Precipitation chances were
delayed to reflect the slower progression of the pre- frontal trough
axis. Otherwise, around 1 inch of rainfall is expected with this
system today and tonight. Some isolated higher amounts around 1.5
inches are possible. Depending on how quickly this convection
develops, may need to raise precipitation totals later (due to slow
moving nature of the boundary.

Raised high temperatures into the mid 70s based on expected based on
current satellite trends and 925 mb temperatures climbing to around
16 degrees this afternoon. Also raised wind gusts a bit as winds
gusts up to 30 mph look possible given 850 mb jet and mixing.

.SHORT TERM...(Tonight through Monday)
Issued at 949 AM CDT Sat Mar 25 2017

The cold front itself finally looks to cross into NW AL at the start
of the evening period. The initial line of showers/tstms in all prob
will be moving ewd into NE AL and weakening as mid/upper forcing
wane as the convective line moves further away from the upper shrtwv.
In portions of northeastern Alabama (such as Dekalb/Jackson counties),
a severe storm could continue until 8 PM. Same threats are expected
as with earlier afternoon activity.

Going into Sun, the front will continue to gradually make its way
across the TN Valley with showers/tstms again developing along/ahead
of the sfc boundary. While Bulk/deep layer shear are xpcted to be
weaker on Sun, buoyant energy/low level instability looks to increase
out of the sw, as the upper trough axis over the Midwest/OH Valley
states continues to lift newd. With the front providing just enough
of a lifting source coupled with the increase in latent heating,
enough parameters suggest the potential for strong/marginally svr
tstm development again on Sun with the frontal passage. Main wx
threats again look to be brief damaging wind gusts and small hail.
The active wx doesn't end with the start of the new work week, with
the latest model suites hinting at another amplifying upper trough
axis out of the mid Plains traversing ewd into the SE region Mon into
Tue. The sfc reflection has a parent low moving ewd out of the srn
Plains and into the Midwest/OH Valley region by Tue, with an
attendant frontal boundary settling into the TN Valley area. Sct
showers/tstms look to develop along/ahead of this next front, with a
few strong/marginally svr tstms possible yet again on Mon and will be
capable of producing damaging wind gusts and hail.

.LONG TERM...(Monday night through Friday)
Issued at 553 AM CDT Sat Mar 25 2017

An unsettled weather pattern will set up for the extended forecast
period. On the flip side, warmer than normal temps will stick around
through the week!

Showers and thunderstorms will linger into Tuesday as the cold front
moves through the area. They will taper off from west to east as the
front moves out and a weak upper-level ridge builds in, keeping
Tuesday night dry. The GFS is more willing to push the front into
central-south AL compared to the ECMWF at this time. With the ECMWF
not pushing the front as far south as the GFS, instead it generally
stalls the front in the general area into Wednesday. Only included
isolated POPs for mainly NE AL and So Mid TN at this time during the
afternoon on Wednesday.

As the next storm system swings out from the Four Corners area on
Wednesday, it will push the short lived ridge eastward and out of the
region by Thursday. How the system progresses once it moves into the
Southern Plains and thereafter will depend on which model you
choose, as they diverge quickly. Models do agree that we could start
off with some showers/storms on Wed Night/Early Thurs morning, then
Thurs Afternoon/Night is when the main line will move through with
precip lingering into Friday morning. However, the GFS does not keep
a closed low and nearly shears apart while the ECMWF keeps a closed
low but opens up into a broad trough as it lifts NE. So when the
system does move into the region, the GFS has it orientated NE/SW
where Gulf convection could cut us off, or the ECMWF has a more N/S
linear system moving in. Will look for further model consistency
with upcoming runs to determine storm strength.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1216 PM CDT Sat Mar 25 2017

VFR conditions are occurring just ahead of a squall line that is
slowly moving towards the area from west to east. -TSRA are possible
anywhere along this line and have included the latest timing for this
squall line to affect the terminals between 25/18Z-25/21Z. An
additional threat for storms will exist after 25/21Z-25/22Z and have
tried to time these various episodes of storms throughout the TAF.
Within or close to any of these storms, MVFR conditions may occur
especially between 25/19Z-26/03Z timeframe. Additional updates to
this timing are likely given some timing uncertainty with more storms
developing after 26/03Z and continuing through the rest of the
forecast period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...KTW
SHORT TERM...KTW
LONG TERM...JMS
AVIATION...SL.77

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 25, 8:35 AM CST, 3 hours 33 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
935 AM CDT Sat Mar 25 2017

ALZ001>010-016-TNZ076-096-097-261000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
935 AM CDT Sat Mar 25 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

A line of storms that will continue to weaken initially over
northwest Alabama is expected to re-develop and intensify as it
moves east, ahead of an approaching cold front. Some storms may be
strong to marginally severe and will be capable of damaging wind
gusts mainly along and west of the Interstate 65 corridor. This line
will continue to move east across the remainder of the area into the
evening hours. A low tornado threat also exist with any storms that
develop ahead of the main line of storms and within any breaks in the
line of the storms.

Additional ordinary storms are expected to develop behind this
squall line later this evening and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

The cold front will move into the area on Sunday with additional
thunderstorms developing along and ahead of the front. A few strong
to severe storms are again possible and will be capable of brief
damaging wind gusts and small hail.

Additional thunderstorms are possible Monday into Tuesday as another
storm system impacts the Tennessee Valley area. A few storms may
again be strong to severe in nature and will be capable of damaging
wind gusts and hail.

Another storm system may bring more thunderstorms on Thursday. The
strength and timing of these storms remain uncertain at this time.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible Saturday afternoon.

In the hours before

Special weather statement, Mar 25, 11:45 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1245 PM CDT SAT MAR 25 2017

ALZ004-251815-
Lawrence AL-
1245 PM CDT SAT MAR 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAWRENCE COUNTY UNTIL
115 PM CDT...

At 1245 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashridge, or 10 miles east of Haleyville, moving northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Moulton, Mt Hope, Chalybeate Springs, Speake, Wren, Landersville and
Bankhead National Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3431 8753 3444 8753 3466 8732 3451 8710
      3440 8711 3430 8721
TIME...MOT...LOC 1745Z 215DEG 37KT 3428 8743

70/DD

The radar

The Northeast Alabama radar (KHTX), 106 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
March 25, 12:08 PM CST
Where
Lawrence County, 1.49 mi NNW of Hillsboro
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.650, -87.190

Thunderstorm winds knocked a large tree down and blew down multiple sheds at the intersections of Highway 20 and CR 217. Time was estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678912.